Alert archive / Nevada / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Elko, NV

July 19, 2021Esmeralda County, Nye County, Nevada

NWS Elko, NV issued this areal flood advisory at Jul 19, 2021, 7:39 PM PDT for Esmeralda County, Nye County, Nevada. It was in force for 111 min.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 7:39 PM PDT (02:39 UTC)
Expired
Jul 19, 2021, 9:30 PM PDT
In force
111 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Esmeralda County, NV, Nye County, NV

The radar

The Reno radar (KRGX), 248 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WGUS85 KLKN 200239
FLSLKN

Flood Advisory
National Weather Service Elko NV
739 PM PDT Mon Jul 19 2021

NVC009-023-200430-
/O.NEW.KLKN.FA.Y.0021.210720T0239Z-210720T0430Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Esmeralda NV-Nye NV-
739 PM PDT Mon Jul 19 2021

The National Weather Service in Elko has issued a

* Urban and Small Stream Flood Advisory for...
  Northeastern Esmeralda County in south central Nevada...
  Northwestern Nye County in south central Nevada...

* Until 930 PM PDT.

* At 739 PM PDT, local law enforcement reported heavy rain in the 
  advisory area due to thunderstorms. This is causing urban and 
  small stream flooding. Between 0.5 and 1 inch of rain has fallen.

* Some locations that will experience flooding include...
  Manhattan, Tonopah and Tonopah Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3852 11775 3857 11701 3804 11677 3805 11724
      3808 11725

$$

96
1 follow-up statement
291 
WGUS85 KLKN 200427
FLSLKN

Flood Advisory
National Weather Service Elko NV
927 PM PDT Mon Jul 19 2021

NVC009-023-200437-
/O.EXP.KLKN.FA.Y.0021.000000T0000Z-210720T0430Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Esmeralda NV-Nye NV-
927 PM PDT Mon Jul 19 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 930 PM 
PDT THIS EVENING FOR NORTHEASTERN ESMERALDA AND NORTHWESTERN NYE 
COUNTIES...

The heavy rain has ended. Urban and small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3852 11775 3857 11701 3804 11677 3805 11724
      3808 11725

$$

96

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this areal flood advisory went out at Jul 19, 3:12 PM PDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 19, 3:12 PM PDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Elko NV
312 PM PDT Mon Jul 19 2021

.SYNOPSIS...Thunderstorms through early evening may produce
moderate to heavy rainfall with strong wind gusts. Less storm
activity Tuesday and Wednesday afternoon and mainly concentrated
over eastern Nevada. Afternoon temperatures stay above average
for the next several days.

&&

.SHORT TERM...Today through Sunday evening.

Short term trends has been for deepening and slow moving
convection. Some storms in remote areas like Monitor Valley with
limited sensors, so not sure how much rainfall is occurring in
these valleys or adjacent mountain ranges. With widespread dew
points in the 50s, any backbuilding or merging/training cells
will have potential for heavy rains with one hour amounts
exceeding 1 inch or so. Expect this trend to continue until early
evening when surface heating is no longer occurring. Deepest
moisture is located over central NV and has the best potential for
flash flooding. Localized heavy rain is possible north of the
Flash Flood Watch area across northeast NV, but more uncertainty.
The environment is a little drier over the northwest section of NV,
and this area will have a mixture of wet and dry storms.
Disturbance aloft embedded in the southerly monsoonal moisture
surge provides upper level divergence this afternoon. As this
disturbance moves northward, drier air follows behind it and
expect rapid stabilization overnight for most of northern Nevada.
Lingering storms could persist beyond midnight toward the eastern
NV border.

Tuesday, with the aforementioned disturbance aloft ejecting over
eastern Idaho, monsoonal plume shifts east into Utah. Air mass
will be drier, particularly the western half of Nevada.
Precipitable water content will lowers to around three quarters of
an inch /0.75/. Afternoon storms still expected, but not as wet
with less intensity, brief heavy showers may still occur along
US93 north of Wells. The drying trend continues into Wednesday,
but marginal instability remains over eastern NV for isolated
showers and thunderstorms.

.LONG TERM...Wednesday night through next Monday.

Model agreement continues to see the passing of a short-wave
trough allowing for a slight change in flow and drier air to our
northern portion of the region. By Thursday morning, showers look
to be focused more in the southeastern portions of the CWA with an
establish dry line further north in Northern Lander and Eureka
counties. Late morning into the early afternoon does show
potential for a mixture of isolated dry and wet thunderstorms.
However, these storms will be short-lived in the south as models
see another moisture surge come from the bringing dewpoints back
up and transitioning the to wetter storms. Look for the dry line
to transition north with the surge bringing chances of isolated
dry thunderstorms to Northern Nevada later in the afternoon.
Friday is expected to be a repeat of Thursday as moisture dies
down in the overnight and then makes a return that afternoon.

As we approach the weekend into the start of next week, storms
and thunderstorms will be the mainstay around the region as
moisture push continues flow in from the south. Storms over Sunday
and Monday are expected to lean more to the wetter side around
the region as models continue to show PWAT values above an inch
with dewpoints getting in the 50s. Meanwhile, Saturday sticks more
towards the southeasterly portions of the CWA with more of a
mixture of isolated dry and wet thunderstorms.

Temperatures, despite all the activity,are expected to stay hot
with afternoon temperatures reaching in 80s to 90s well into the
weekend. Overnights will look to stay in the 50s to 60s with West
Wendover and areas around it still sneaking into the 70s.

&&

.AVIATION...
All terminal have the threat of thunderstorms, but expect local
MVFR conditions as heavy rain and small hail will lower visibility
and ceilings at KTPH and KELY. The threat of +TSRA will continue
until 03Z but convective activity may stay in the vicinity of
terminals until midnight. After 18Z Tuesday, scattered
thunderstorms will develop and will be in the vicinity of KELY and
KEKO with the potential of gusty winds.

&&

.FIRE WEATHER...
Mixed wet and dry thunderstorms for zone 424 and 437 today. Fire
zones 425, 426, and 427 will have spots that receive significant
rainfall today as the strongest cells will produce heavy rainfall
with the potential for flash flooding. Some wet storms will affect
the remaining zones.

Different scenario on Tuesday and Wednesday with isolated to
scattered thunderstorms with some storms dry, primarily limited
over the eastern half of Nevada.

Monsoonal moisture may increase later in the week, if it does then
expect an uptick in diurnally driven convective activity.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM PDT this evening for Northeastern
Nye County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County.

&&

88/94/94/88

In the hours before

Local storm report, Jul 19, 2:34 PM PDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
234 PM PDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND GST     14 WSW PINTO SUMMIT     39.39N 116.18W
07/19/2021  M77 MPH          EUREKA             NV   MESONET

            MESONET STATION COMN2 COMBS CANYON RAWS
            STATION ELEVATION: 6589 FT.

&&

91
Special weather statement, Jul 19, 2:41 PM PDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Elko NV
241 PM PDT Mon Jul 19 2021

NVZ036-037-192215-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
241 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EUREKA COUNTY UNTIL
315 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Grass Valley, moving northeast at 10 mph.

Pea sized hail and wind gusts 40 to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Eureka
County.

LAT...LON 3995 11642 4005 11658 4027 11647 4012 11618
TIME...MOT...LOC 2140Z 215DEG 9KT 4006 11646

91
Special weather statement, Jul 19, 4:09 PM PDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Elko NV
409 PM PDT Mon Jul 19 2021

NVZ039-192345-
South Central Elko County NV-
409 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
445 PM PDT...

At 408 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Currie, moving north at 15 mph.

Wind gusts 40 to 50 mph and pea sized hail will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4032 11464 4038 11486 4065 11492 4064 11451
TIME...MOT...LOC 2308Z 178DEG 11KT 4046 11475

SS
Special weather statement, Jul 19, 6:19 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Elko NV
619 PM PDT Mon Jul 19 2021

NVZ040-200200-
Northwestern Nye County NV-
619 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NYE COUNTY UNTIL 700 PM
PDT...

At 618 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gabbs to 13 miles east of Tonopah.
Movement was north at 20 mph.

Wind gusts of 40 to 55 mph will be possible with these storms.

Locations impacted include...
Round Mountain, Manhattan, Tonopah, Gabbs, Berlin Ichthyosaur SP,
Carvers, Saulsbury Summit, Hadley, Arc Dome, Tonopah Airport and
Ione.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3805 11724 3882 11809 3906 11765 3849 11661
      3804 11661
TIME...MOT...LOC 0118Z 188DEG 18KT 3884 11801 3811 11699

96
Special weather statement, Jul 19, 6:28 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Elko NV
628 PM PDT Mon Jul 19 2021

NVZ030-200215-
Humboldt County NV-
628 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 715 PM PDT...

At 627 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Imlay, or 24 miles southwest of Winnemucca, moving
north at 10 mph.

Wind gusts 40 to 55 mph will be possible with this storm.

Locations impacted include...
Winnemucca, Golconda, Winnemucca Airport, Adam Peak and Golconda
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with this storm, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4114 11711 4068 11754 4069 11764 4086 11765
      4086 11820 4127 11826
TIME...MOT...LOC 0127Z 193DEG 5KT 4065 11794

96
Special weather statement, Jul 19, 6:59 PM PDT, 40 minutes before
Special Weather Statement
National Weather Service Elko NV
659 PM PDT Mon Jul 19 2021

NVZ040-041-200245-
Northwestern Nye County NV-Northeastern Nye County NV-
659 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 745 PM
PDT...

At 658 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Round Mountain to 7 miles
north of Tonopah Test Range. Movement was northeast at 20 mph.

Wind gusts of 40 to 55 mph will be possible with these storms.

Locations impacted include...
Little Fish Lake Valley, Warm Springs, Monitor Valley, Mount
Jefferson and Table Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3898 11718 3913 11654 3805 11578 3804 11657
TIME...MOT...LOC 0158Z 236DEG 42KT 3890 11711 3772 11631

96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:47 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 19, 6:19 PM PDTSpecial Weather StatementLKN41 min
Jul 19, 6:28 PM PDTSpecial Weather StatementLKN47 min
Jul 19, 6:59 PM PDTSpecial Weather StatementLKN46 min
Jul 19, 7:58 PM PDTFlash Flood WatchLKNEureka, Lander, Nye, White Pine3 hr

Nearby

Areal Flood Advisories in Nevada, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.